North Carolina, 2020

Flash Flood and Flood in North Carolina, June 16, 2020

June 16, 2020 · NWS ILM · 2 events in 1 county or zone

Low pressure off the North Carolina coast produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Low pressure off the North Carolina coast produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 16, 2:38 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 2:38 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
338 PM EDT Tue Jun 16 2020

.SYNOPSIS...
Low pressure developing along a stalled front off of the
Southeast coast will move north into eastern North Carolina
through Wednesday. Rain chances will begin to diminish by the
weekend as a weak upper ridge builds into the area, bringing
much warmer temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

Most of the rain has stayed to the north of the area, and today's
highs have been dampened by cloud cover. Onshore flow and now the
convection moving onto the southeast North Carolina coast will
continue into the evening.

All the models agree with the slow movement of the upper-level low
from northern South Carolina to southern West Virginia by
sunrise Thursday. At the surface the low-pressure center is just
southeast of Frying Pan Shoals buoy and is expected to drift
slowly north, and overnight Wednesday will have only moved to
near Danville, Virginia.

The spiral band of precipitable water of 1.5 to 2.0" is seen moving
to the north as it spins into the upper-level low. The area will see
the deep moisture drying out through the period. With PoP values
falling and rainfall amounts lessening trough the period should see
some slight improvement.

Low Temperatures tonight will fall into the lower 60s inland and
middle 60s at the beaches. Highs on Wednesday are expected to rise
into the middle 70s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Upper low that has been plaguing the area for some time will be
lifting out to the north over the short term. However its associated
low heights and cyclonic curvature will still be supportive of at
least scattered showers and thunderstorms. The decrease in cloud
cover should allow for some low 80s to return Thursday afternoon,
though such readings are still below climatology. Thursday night
should bring the normal diurnal decrease in rain coverage but more
spokes of vorticity rotating through the main trough will preclude a
completely rain-free forecast.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Rain chances appear to remain elevated above climatology as a well
defined trough remains in the mid levels Friday and Saturday.
Temperatures will be close to their seasonable norms, only tending
to fall short by a few degrees due to cloud cover. It is on Sunday
when mid level ridging finally manages to impinge from the west.
This will lead to a decrease in convective coverage and allow the
afternoon to warm to seasonably normal values.  Rain chances will
then begin a gradual increase on Monday as another trough approaches
from the west.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Both the NAM and the GFS are fairly bullish with regards to
precipitation amounts this afternoon, however think this may be
overdone. MVFR ceilings this afternoon will lower to IFR after
sunset, with IFR ceilings expected through Wednesday morning.
Visibilities are a bit tricky, with some localized dense fog
possible toward morning. Winds shift to the southwest after 12Z,
with less cloud cover expected.

Extended Outlook...Low pressure across inland eastern North
Carolina tonight through at least Wednesday will keep MVFR to
occasionally IFR clouds and areas of rain in the forecast. As
the low weakens to our north Thursday and Friday rain chances
should diminish along with VFR conditions developing.

&&

.MARINE...
As the weak surface low, southeast of Frying Pan Shoals, shifts to
the north and inland, the winds will shift from the north to the
west and then southwest by Wednesday morning. Winds of 15 knots are
diminishing through Wednesday night. Seas have fallen to 3 to 5 feet
at the buoys off Wrightsville Beach and Frying Pan Shoals. The seas
will continue to fall to 2 to 3 feet by Wednesday night. Therefore,
the small craft advisory has been canceled.

Much of the late week and weekend period will bring very light south
to southwesterly winds. Initially the flow will be the result of
high pressure offshore, whereas over the weekend a piedmont trough
will develop. Southeasterly swell energy appears quite weak leaving
the dominant wave the 2-3 ft wind chop.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Jun 16, 1:57 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
257 PM EDT Tue Jun 16 2020

NCZ106-108-171900-
Coastal Pender-Coastal New Hanover-
257 PM EDT Tue Jun 16 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-171900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-054>056-058-059-171900-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Columbus

When
June 16, 5:06 PM EST to 7:00 PM EST
Where
Columbus County, Whiteville to 0.79 mi S of Whiteville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.330, -78.700

There was flooding in the road and several inches of water was coming into the yards.

Flash Flood, Columbus

When
June 16, 5:49 PM EST to 8:00 PM EST
Where
Columbus County, Whiteville to 0.37 mi W of Whiteville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.330, -78.700

Portions of Jefferson, Canal, and Madison Street were closed due to flooding, with high water reported downtown. A driver was rescued from his flooded vehicle on Washington Street. Water was a foot deep in the Whiteville Public Works building.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903693, 903697.